Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2015, 1:53 PM MDT for Emery County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2015, 1:53 PM MDT (19:53 UTC)
- Expired
- Jul 14, 2015, 5:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 230 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977
WGUS55 KSLC 141953
FFWSLC
UTC015-142345-
/O.NEW.KSLC.FF.W.0038.150714T1953Z-150714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
153 PM MDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN EMERY COUNTY IN UTAH...
* UNTIL 545 PM MDT
* AT 150 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE
THAT 3/4 TO 1 INCH OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER
THE PAST HOUR.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW. THIS WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY AS
WELL AS SR-31 IN HUNTINGTON CANYON.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
EMERY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE
PREPARED TO TAKE SWIFT ACTION.
&&
LAT...LON 3930 11106 3943 11124 3960 11124 3961 11117
3961 11113 3951 11108 3947 11108 3946 11105
3938 11099
$$
PW2 follow-up statements
388
WGUS75 KSLC 142152
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 14 2015
UTC015-142345-
/O.CON.KSLC.FF.W.0038.000000T0000Z-150714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
352 PM MDT TUE JUL 14 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
NORTHWESTERN EMERY COUNTY...
AT 345 PM MDT...RAINFALL HAD ENDED OVER THE SEELEY BURN SCAR BUT
OFFICIALS REPORTED FLASH FLOODING FROM THE BURN SCAR MOVING DOWN
HUNTINGTON CANYON TOWARDS THE HUNTINGTON POWER PLANT.
DEBRIS AND ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION
COMPANY. FLASH FLOODING IS ALREADY OCCURRING.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
EMERY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3930 11106 3943 11124 3960 11124 3961 11117
3961 11113 3951 11108 3947 11108 3946 11105
3938 11099
$$
PW535
WGUS75 KSLC 142301
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT TUE JUL 14 2015
UTC015-142309-
/O.CAN.KSLC.FF.W.0038.000000T0000Z-150714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
501 PM MDT TUE JUL 14 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN EMERY COUNTY IS
CANCELLED...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY. WATER
LEVELS ON THE HUNTINGTON CREEK HAVE COME UP SOMEWHAT BUT THE RISE IS
REPORTED TO BE MINOR AND THE CREEK REMAINS WITHIN ITS BANKS.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. MONITOR NOAA
WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 3930 11106 3943 11124 3960 11124 3961 11117
3961 11113 3951 11108 3947 11108 3946 11105
3938 11099
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:57 AM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 14, 9:57 AM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 AM MDT TUE JUL 14 2015 .SYNOPSIS...THE GREAT BASIN REMAINS BETWEEN HIGH PRESSURE ALOFT OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL TROUGH ALONG THE WEST COAST. THE WEST COAST TROUGH WILL TURN EAST AND MOVE ACROSS THE NORTHERN ROCKIES MIDWEEK. && .DISCUSSION...THERE ARE TWO PRIMARY AREAS OF CONVECTIVE POTENTIAL TODAY. ACROSS THE NORTHWEST... 500-750 J/KG OF CAPE AND BULK SHEAR APPROACHING 30 KTS COULD LEAD TO SOME ORGANIZED CONVECTION AND GUSTY WINDS. ALONG AND EAST OF THE MOUNTAINS, HIGH PWATS MAY CONTRIBUTE TO BRIEFLY HEAVY SHOWERS AND A FEW THUNDERSTORMS... BUT THESE WILL BE SHORT LIVED. IN BETWEEN THESE REGIONS... THE EXPECTED EVOLUTION OF THE MORNING SOUNDING WILL LEAD TO MICROBURST POTENTIAL OVER THE WEST DESERT. OVERALL THIS APPEARS TO BE A FAIRLY QUIET DAY FOR THE MORE POPULATED AREAS ALONG THE WASATCH FRONT. POPS WERE INCREASED ALONG AND EAST OF THE MOUNTAINS BASED ON ELEVATED PWATS AND SHORT-RANGE MODEL GUIDANCE. OVER THE NORTHWEST... THE POTENTIAL FOR GUSTY WINDS WAS ADDED AS WE WATCH THE POTENTIAL FOR STRONG DOWNDRAFTS. && .AVIATION...NORTHWEST WINDS AT THE KSLC TERMINAL ARE EXPECTED TO REMAIN IN PLACE THROUGH THE AFTERNOON DUE TO CONVECTIVE OUTFLOW REINFORCEMENT AND PRESSURE GRADIENT FROM THE NORTHWEST. && .FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH TODAY AND TOMORROW. LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT BETWEEN A RIDGE IN THE PLAINS AND A TROUGH OVER THE PACIFIC NORTHWEST. THIS IS SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH. MEANWHILE MOISTURE IS POOLING ACROSS THE NORTHWEST CORNER OF THE STATE AHEAD OF THE TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS COURTESY OF MONSOON RETURN FLOW AROUND THE RIDGE. AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS. CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A BRIEF RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY. SIMILAR CONDITIONS ARE FORECAST TOMORROW. WEDNESDAY AND THURSDAY THE TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING DRYING WHICH WILL LIMIT CONVECTION EVEN MORE. WINDS THOUGH DONT LOOK TOO GUSTY. FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE POTENTIAL FOR MORE WIDESPREAD WETTING RAIN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/RUTZ/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 14, 1:12 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLASH FLOOD 2 SSW CAPITOL REEF NP 38.26N 111.21W
07/14/2015 WAYNE UT PARK/FOREST SRVC
PARK OFFICIALS HAVE CLOSED SCENIC DRIVE DUE TO WATER FROM
GRAND WASH. BOTH GRAND WASH AND CAPITOL GORGE ARE FULL
AND FLASHING.
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:31 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 14, 1:53 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 37 min |
| Jul 14, 2:14 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 31 min |
| Jul 14, 2:45 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 25 min |
| Jul 14, 3:31 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 119 min |
| Jul 14, 5:29 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.